MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL FLUTED 2.6MM FOR 2.3MM ANCH; BIT, DRILL

SMITH & NEPHEW, INC. DRILL FLUTED 2.6MM FOR 2.3MM ANCH; BIT, DRILL
Model Number 72201824
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during labral repair surgery the drill fluted 2.6mm for 2.3mm anchor broke off in the acetabular rim.It¿s currently embedded in the patient's bone.The procedure was completed without delay using a smith and nephew back-up device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H10 h3,h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the subject device and the reported incident.An analysis of the customer provided image revealed significant wear on the device as well as a distal fracture.The piece that broke off was not shown since it was left in the bone.No product identification information was provided and thus a manufacturing record review could not be conducted.A complaint history review concluded this was a repeat issue.A review of the risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: ¿ do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.¿ inspect the device and any flexible portion for wear or cracking.Discard the device if any wear is observed or if the tip becomes dull.A clinical investigation found that the drill fluted is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure, and long term implantation data is not available.The patient impact beyond the reported device breakage/retained foreign body during the labral repair procedure could not be definitively determined.Although unlikely, the potential for corrosion and local irritation/migration of the drill fragment could not be ruled out.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The complaint was confirmed.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device tip, inadequate inspection of the device prior to use, or inconsistent drilling speed.

Brand Name
DRILL FLUTED 2.6MM FOR 2.3MM ANCH
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11374777
Report Number1219602-2021-00397
Device Sequence Number19776684
Product Code HTW
UDI-Device Identifier03596010648068
UDI-Public03596010648068
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201824
Device Catalogue Number72201824
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer03/26/2021
Initial Report FDA Received Date02/24/2021
Supplement Report FDA Received Date03/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;